West Virginia, 2004

Winter Storm in West Virginia, March 16, 2004

March 16, 2004 · NWS LWX · 1 event in 1 county or zone

An area of low pressure tracked across the region and brought light to moderate precipitation to the Panhandle of West Virginia. Five inches of snow was recorded in Geyser.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An area of low pressure tracked across the region and brought light to moderate precipitation to the Panhandle of West Virginia. Five inches of snow was recorded in Geyser.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 16, 5:20 AM EST, 40 minutes earlier.

Area forecast discussion, Mar 16, 5:20 AM EST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
520 AM EST TUE MAR 16 2004

.UPDATE...STRONG UVV HAS OVRTAKEN LARGE DEWPT DEPRESSIONS...AND THUS
PCPN STARTED A CPL HRS ERLR THAN PRVSLY FCST. BAND OF PL HAS FORMED
AT LEADING EDGE...W/ RPTS OF SN ARND BWI. FEEL COMPELLED TO UPDT ZFP
TO MNTN MIX BAG AT ONSET. TEMPS STILL IN THE 40S...SO ITS NOT AN
ACCUM ISSUE...JUST A CURIOSITY. NEW TXT PRODUCTS ASAP. GRIDS WL
FLLW.  -HTS
&&

.PREV DISCUSSION...

.SHORT TERM...
TREMENDOUS DEWPT GRADIENT PRESENT ELY THIS MRNG...WITH DEWPTS UPR
TEENS-MID 20S SRN PA... TO ARND 50 SRN VA. CLDS HV TRAPPED YDAS
WARMTH...W/ TEMPS ATTM RANGING FM UPR 30S NRN CWFA TO NEAR 50F S.
THESE FACTORS WL ALL PLAY A ROLE AS STRONG ISEN LIFT CROSSES AREA
THIS MRNG-MIDDAY...INDUCING PCPN. -RA ENTERING CNTRL VA AND SRN MD
ATTM. PCPN WL CONT TO OVRSPREAD AREA. POPS NEAR 100 PCT SEEM
PRUDENT. SFC FLOW E/NELY...BUT ALFT ITS MSTLY S/SW. MDL SNDGS
INDICATE THE ONLY PORTION OF CWFA ABLE TO SPPRT ANYTHING OTR THAN
-RA WL BE THE NRN-NWRN CNTYS. THIS AREA REPRESENTED BY WWA FAIRLY
WELL ALREADY. HWVR...PROFILES POINT TO A FZRA THREAT...NOT SNW...AND
EMPH WUD BE ON HIER ELEVS. ESSENTIALLY...ITS HARD TO GET TOO EXCITED
ABT SNW WHEN THE TRACK OF THE H8 LOW IS ACRS PA...AS CRRNTLY
PROGGED. LIKE THE DEWPTS...H8 TEMPS TDA ALSO SHW SHARP GRADIENT...SO
AN ELEVATED SNW THREAT DOES STILL EXIST...BUT TO THE N OF M-D LINE.
FRTHR...ETA/GFS/ENSEMBLES ALL POINT TO THE SAME SOLN... ENHANCING
FCST CONFIDENCE.

BTTM LINE...XPCT A COLD RAIN ACRS MUCH OF AREA. WWA WL REMAIN AS
IS...BUT WORDING WL SWITCH TO LESS THAN TENTH-INCH ICING...KEYING ON
HILLS. STAYED TWD MAV MOS GDNC FOR MAXT TDA DUE TO LRG DEWPT
DEPRESSIONS.

SFC LO TO BECOME ORGANIZED BY ARND 00Z...WHICH WL SWING WNDS TO THE
NW...AND DRAG COOLER AND SUBSTANTIALLY DRIER AIR ACRS CWFA TNGT.
THUS WUD XPCT PRTLY CLEARING...SPCLY E OF BLURDG DUE TO DWNSLOPE
EFFECTS. AS SUCH...SIDED W/ LWR MOS MIN-T. HWVR...DID NEED TO INCL
LOW CHC POPS FOR ANY QPF THAT STRADDLES TIME BARRIER. WUD XPCT AMTS
TO BE A HNDTH OR TWO...AS MOST OF THE PCPN WL OCCUR W/ ISEN LIFT IN
THE MRNG-MIDDAY HRS.

THX AKQ FOR COLLAB.
&&

.LONG TERM (WEDNESDAY THROUGH MONDAY)...
TROUGH PATTERN OVR THE ERN U.S. WILL CONTINUE WITH THE MAIN UPPER
LEVEL AXIS REMAINING TO OUR WEST THROUGH THURSDAY. CAA ON THE BACK
SIDE OF THE DEPARTING COASTAL ALONG WITH A LOW LEVEL INVERSION
ACROSS THE REGION WILL HELP TO KEEP CLOUDS AND COOL TEMPS IN PLACE.
ALSO A SECONDARY VORT MAX MAY PRODUCE SCATTERED SHOW SHOWERS IN THE
WRN MOUNTAINS WED/WED NIGHT. THE NEXT SHORTWAVE SYSTEM WILL BRING A
CHANCE OF SHOWERS THURSDAY NIGHT. THE MAIN UPPER LOW IS PROGGED TO
PASS OUR NORTH...PULLING THE TROUGH AXIS EAST OF THE AREA. THEN HIGH
PRESSURE MOVES BACK INTO THE REGION ON SATURDAY. THIS COMBINED WITH
DRY NW FLOW AOLFT SHOULD BRING IMPROVING CONDITIONS AND MORE
SEASONAL TEMPERATURES THROUGH THE WEEKEND.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WINTER WEATHER ADVISORY TDA FOR ZONES MDZ002>006.
VA...WINTER WEATHER ADVISORY TDA FOR ZONES VAZ028...VAZ031.
WV...WINTER WEATHER ADVISORY TDA FOR ZONES WVZ048>053...WVZ055.
&&

HTS/ND
Hazardous weather outlook, Mar 16, 4:33 AM EST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
433 AM EST TUE MAR 16 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-161700-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND THE BALTIMORE AND WASHINGTON METROPOLITAN AREAS.

.DAY ONE...
EXPECT A COLD RAIN ACROSS THE AREA TODAY...WITH A WINTRY MIX
EXPECTED IN THE NORTH AND NORTHWEST. PLEASE SEE LATEST WINTER
WEATHER MESSAGE /WWUS41 KLWX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...
NO SIGNIFICANT WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION NOT ANTICIPATED. HOWEVER...PLEASE SEND IN ANY
REPORTS VIA PHONE OR EMAIL.

HTS

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Mineral

When
March 16, 6:00 AM EST to 3:00 PM EST
Where
Mineral forecast zone
Reported by
TRAINED SPOTTER

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387674.